Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long term mental illness...risk of worstening durin treatment?
Jun 22, 2003

I have had major depression since the age of 18 and was recently diagnosed with Borderline Personality Disorder. I am also prone to psychotic episodes and think I may have a mild form of Bi Polar. I have periods where I feel ok for periods of time but seem not to be able to fully "shake" these mental illnesses. I have accepted that they are much a part of my life as HIV will always be. I am physically very well at present although I wonder what the future may hold for me psychologically. I wonder If you could please tell me if mental illnesses can worsten as my HIV progresses. Am I at more risk of dementia and other HIV associated illnesses? Your help has been and would be very much appreciated.

Response from Dr. Horwath

It sounds like there are some questions about your psychiatric diagnosis. The most important priority for you is to get a good diagnostic evaluation and appropriate treatment. Major depression, bipolar disorder, and psychotic episodes have excellent pharmacological treatments available. Also, bipolar disorder (especially in its mild forms) is often mistaken for borderline personality disorder. This, in particular, requires a careful evaluation by someone experienced in the field. In any case, the pharmacological treatment often is more effective when accompanied by psychotherapy.

What does the future hold for you psychologically? Of course, we cannot predict the future. Recurrent major depression and bipolar disorder require long term treatment. We can say that you will surely do better if you continue in good psychiatric treatment.

There is no reason to believe that HIV will worsen the course of your mood disorder. Some of the medications used to treat HIV/AIDS have been shown to cause exacerbations of mood disorders, like worsening depression or mood swings. This is particularly likely if you are treated with efavirenz (Sustiva), which causes some depression or other mood symptoms in about half of the people who take it. Similarly, certain steroids (e.g. Prednisone and others) are sometimes used to treat the complications of AIDS, and may cause severe mood swings. If you need these medications at any time, you should be carefully monitored for worsening of your mood.

If you are taking an effective antiretroviral cocktail, if you are adhering to the dosing schedule carefully and you are having a good response, then the risk of having further psychiatric or neurologic complications from HIV are low. For HIV infected people with undetectable viral loads and CD4 T-cell counts > 350, the risk of developing dementia is quite low. Unfortunately, the risk of dementia does increase with a high viral load and CD4 T-cells counts < 200. Therefore, the best preventive measure for you is to make sure you carefully adhere to your antiretroviral regimen and other medications.

As for psychotic episodes, there is some evidence for a risk of psychotic episodes in people with AIDS, but this appears to occur mainly in those with a prior history of severe mental illness, a history of substance abuse (especially cocaine, crack, amphetamines, etc.), or central nervous system opportunistic infections or tumors (e.g. CNS toxoplasmosis, crytococcal meningitis, CNS lymphoma, etc.).



Previous
Counselor training
Next
ADC

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement